← All EDAIC Flashcard Decks

Pediatric and Neonatal Anesthesia Flashcards

6 cards from real EDAIC practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Pediatric and Neonatal Anesthesia flashcards as text
  1. A neonate born at 28 weeks gestation undergoes emergent laparotomy for necrotizing enterocolitis at 3 weeks of postnatal age. Post-operatively, what is the minimum postconceptional age at which this infant can safely be managed without mandatory apnoea monitoring?

    Answer: 52 weeks postconceptional age

    Former premature infants are at risk for postoperative apnoea due to immature respiratory control. The widely accepted threshold is 60 weeks postconceptional age, but because this infant was born at 28 weeks and is now 31 weeks postconceptional age, the relevant clinical guidance (supported by Cote et al. meta-analysis) recommends mandatory inpatient apnoea monitoring until at least 60 weeks postconceptional age. However, the threshold most supported in EDAIC-level literature for when apnoea risk becomes acceptably low is 60 weeks. 52 weeks is actually the threshold often cited for former term or near-term infants without comorbidities. Given extreme prematurity (28 weeks) and major abdominal surgery with anaemia risk, 60 weeks is the safest and most evidence-based answer cited in European anaesthesia guidelines.

  2. During anaesthesia for a 4 kg neonate with a large left-to-right ventricular septal defect (VSD), you notice a sudden rise in EtCO₂ from 38 to 55 mmHg with unchanged ventilator settings, decreasing SpO₂, and worsening haemodynamics. Which physiological mechanism BEST explains this constellation of findings?

    Answer: Reversal of shunt direction due to acute pulmonary hypertensive crisis increasing right-to-left flow

    A sudden rise in EtCO₂ combined with desaturation and haemodynamic compromise in a VSD patient suggests an acute pulmonary hypertensive crisis causing reversal of shunt direction (Eisenmenger physiology acutely). When pulmonary vascular resistance (PVR) acutely exceeds systemic vascular resistance (SVR), the left-to-right shunt reverses, producing right-to-left flow and systemic hypoxaemia. This also reduces effective pulmonary blood flow, causing CO₂ retention. ETT obstruction would not explain shunt reversal. Increased FiO₂ is a pulmonary vasodilator, not constrictor. Volatile-induced vasodilation would increase Qp:Qs but would not cause reversal or desaturation of this severity.

  3. A 6-week-old infant (weight 4.2 kg) with Pierre Robin sequence requires awake fibreoptic nasotracheal intubation. After topicalising the airway with lidocaine, what is the maximum safe total dose of lidocaine that should be administered, and why is this dose lower than for older children?

    Answer: 21 mg total; neonates have higher volume of distribution but impaired protein binding reduces free drug clearance

    The maximum topical lidocaine dose in neonates is approximately 3–4 mg/kg; at 4.2 kg this is ~12.6–16.8 mg. However, the pharmacokinetic rationale is critical for EDAIC purposes: neonates have reduced alpha-1-acid glycoprotein (AAG) levels, the primary plasma protein binding lidocaine. Lower protein binding means a higher fraction of free (active/toxic) drug is present at any given total plasma concentration. Additionally, hepatic microsomal enzyme systems are immature, reducing clearance. The combination means that even at doses per kg lower than adults, systemic toxicity risk is elevated. 5 mg/kg (21 mg) is closer to the adult topical limit, not appropriate here. The immature blood-brain barrier also contributes but is not the primary pharmacokinetic explanation.

  4. You are anaesthetising a 3-year-old (15 kg) child for elective tonsillectomy. Intraoperatively, the surgeon requests the airway be flooded with oxygen to use a CO₂ laser. What is the minimum FiO₂ that should be used, and what specific precaution MUST be taken regarding the surgical field?

    Answer: FiO₂ ≤0.30 with saline-soaked pledgets protecting surrounding tissues

    For CO₂ laser airway surgery, the FiO₂ must be kept ≤30% (0.30) to minimise the risk of airway fire — oxygen-enriched environments dramatically lower the ignition threshold of tissues and surgical materials. Nitrous oxide is absolutely contraindicated as it supports combustion similarly to oxygen. Saline-soaked pledgets (neurosurgical patties) must be placed to protect surrounding tissues (tonsillar pillars, uvula, posterior pharyngeal wall) from laser scatter and reflected beam ignition. FiO₂ 0.25 is an acceptable threshold in some centres but 0.30 is the standard cited in European guidelines. Venturi entrainment does not apply to direct laryngoscopy/tonsillectomy scenarios. Metal-free instruments are important but not the primary listed precaution for tissue protection.

  5. A 2-day-old term neonate (3.5 kg) with congenital diaphragmatic hernia (CDH) undergoes surgical repair. Post-repair, the anaesthesiologist attempts to hand-ventilate the lung and notices a sudden inability to ventilate with peak airway pressures exceeding 40 cmH₂O. SpO₂ falls to 70% and heart rate drops to 60 bpm. What is the MOST LIKELY diagnosis and the FIRST step in management?

    Answer: Tension pneumothorax of the contralateral (right) lung — immediate needle decompression of the right second intercostal space midclavicular line

    In CDH repair, the contralateral (usually right) lung is at high risk of tension pneumothorax because: (1) the ipsilateral (left) lung is hypoplastic and unable to accept large tidal volumes; (2) surgeons sometimes inadvertently enter the contralateral pleural space; (3) high peak pressures transmitted during difficult ventilation can rupture the contralateral blebs. The triad of sudden inability to ventilate, severe desaturation, and bradycardia in this context is tension pneumothorax until proven otherwise. Immediate needle decompression of the right hemithorax is the first-line life-saving intervention. Pulmonary hypertensive crisis would not cause inability to ventilate. Right mainstem intubation would produce unilateral breath sounds but not complete obstruction. Cardiac tamponade is less acute in onset.

  6. During caudal epidural block in a 12 kg, 2-year-old child using 1 mL/kg of 0.2% ropivacaine, the anaesthesiologist inadvertently performs an intravascular injection. Which ECG change is the EARLIEST reliable indicator of ropivacaine systemic toxicity in a paediatric patient under general anaesthesia with sevoflurane?

    Answer: Widening of the QRS complex >25% from baseline

    Ropivacaine (like all amide local anaesthetics) causes cardiac toxicity primarily through fast sodium channel blockade in conduction tissue. The earliest reliable ECG sign of systemic LA toxicity under general anaesthesia — where the patient cannot report prodromal CNS symptoms — is QRS widening >25% from baseline, reflecting slowed ventricular conduction before frank arrhythmia develops. This precedes ST changes, T-wave abnormalities, or overt dysrhythmias. ST depression suggests ischaemia rather than LA toxicity. Peaked T-waves are associated with hyperkalaemia. Ventricular tachycardia is a late, often pre-terminal sign. Recognising QRS prolongation early allows timely administration of 20% intralipid emulsion before progression to cardiovascular collapse.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. esaic.org — Eligibility, passing score, time limit, test delivery, score release, exam dates · verified Oct 2026